Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 69, NWS Cleveland, OH

May 10, 2003Medina County, Summit County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 10, 2003, 6:10 AM EDT for Medina County, Summit County, Ohio. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 6:10 AM EDT (10:10 UTC)
Expired
May 10, 2003, 7:15 AM EDT
In force
65 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

Counties Medina County, OH, Summit County, OH

The radar

The Cleveland radar (KCLE), 35 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 10.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 101010
SVRCLE
OHC103-153-101115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
610 AM EDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MEDINA COUNTY IN NORTHEAST OHIO...
  SUMMIT COUNTY IN NORTHEAST OHIO...

* UNTIL 715 AM EDT

* AT 610 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF BRUNSWICK...OR ABOUT 12
  MILES NORTHEAST OF MEDINA...MOVING EAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HINCKLEY
  BRUNSWICK
  HUDSON
  MACEDONIA
  MOGADORE
  TWINSBURG

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4135 8138 4099 8138 4091 8142 4092 8164
          4120 8167 4118 8183 4127 8187 4127 8156
          4135 8158

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 4:00 AM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 10, 4:00 AM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
400 AM EDT SAT MAY 10 2003

POP IS TOUGH TODAY..ATTM WL GO WITH LIKELY AS MORE CONVECTION TRYING
TO MOV INTO OHIO. CONTG FLOOD WATCH FOR NW OH. WL NOT EXPAND FLD
WATCH...COORD PBZ AND THOSE AREAS HAV NOT RCVD SO MUCH RAIN. SOME
CONCERN ABT TIMG OF SVR WX WITH THE CLD COVER TODAY. GUID TEMPS LOOK
GOOD...BUFKIT SAYS LAKE BREEZE. PCPN SHOULD BE SPCLY SUNDAY AM.

.CLE...
OH...FLASH FLOOD WATCH NW AND N CNTRL OHIO THRU SAT AFTRN.
OHZ003-006>009-017>019-027>030-036-037-047.
PA...NONE.

KIELTYKA
Hazardous weather outlook, May 10, 5:15 AM EDT, 55 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-101115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
515 AM EDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

SEVERE WEATHER IS POSSIBLE TODAY AND TONIGHT AS A COLD FRONT
APPROACHES. SOME THUNDERSTORMS COULD HAVE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...

GALE FORCE WINDS ARE POSSIBLE ON LAKE ERIE SUNDAY AND MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY OR TONIGHT.

In the hours before

Local storm report, May 10, 12:43 AM EDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
1243 AM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0031 AM    WESTON                    OH   1.00 INCH HAIL
05/10/03   WOOD

FMK
Local storm report, May 10, 1:42 AM EDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
142 AM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1254 AM    BROOKLYN                  OH   .75 INCH HAIL
05/10/03   CUYAHOGA

0100 AM    2 NE BURTON               OH   .75 INCH HAIL
05/10/03   GEAUGA

WTK
Local storm report, May 10, 2:33 AM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
233 AM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0153 AM    3 S RAVENNA               OH   .75 INCH HAIL
05/10/03   PORTAGE

0202 AM    WARREN                    OH   .75 INCH HAIL
05/10/03   TRUMBULL

0220 AM    LAKE MILTON               OH   .88 INCH HAIL
05/10/03   MAHONING

0211 AM    MANTUA                    OH   .75 INCH HAIL
05/10/03   GEAUGA

WTK
Local storm report, May 10, 4:06 AM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
406 AM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 AM    SWANTON                   OH   .88 INCH HAIL
05/10/03   LUCAS

0309 AM    TOLEDO                    OH   .75 INCH HAIL
05/10/03   LUCAS

WTK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 11:18 PM EDTSpecial Marine WarningCLE117 min
May 9, 11:18 PM EDTSpecial Marine WarningCLE117 min
May 9, 11:18 PM EDTSpecial Marine WarningCLE117 min
May 9, 11:18 PM EDTSpecial Marine WarningCLE117 min
May 9, 11:59 PM EDTSevere Thunderstorm WarningCLEWood61 min
May 10, 12:23 AM EDTSevere Thunderstorm WarningCLECuyahoga67 min
May 10, 12:28 AM EDTSevere Thunderstorm WarningCLECuyahoga62 min
May 10, 12:51 AM EDTSevere Thunderstorm WarningCLEGeauga54 min
May 10, 1:13 AM EDTSevere Thunderstorm WarningCLESeneca32 min
May 10, 1:21 AM EDTSevere Thunderstorm WarningCLEPortage, Summit54 min
May 10, 1:30 AM EDTSevere Thunderstorm WarningCLEHuron45 min
May 10, 2:02 AM EDTSevere Thunderstorm WarningCLETrumbull28 min
May 10, 2:15 AM EDTSevere Thunderstorm WarningCLEMahoning60 min
May 10, 2:19 AM EDTSevere Thunderstorm WarningCLEPortage26 min
May 10, 2:55 AM EDTSevere Thunderstorm WarningCLELucas50 min
May 10, 3:02 AM EDTSevere Thunderstorm WarningCLEWood28 min
May 10, 5:15 AM EDTSpecial Marine WarningCLE2 hr
May 10, 5:15 AM EDTSpecial Marine WarningCLE2 hr
May 10, 5:15 AM EDTSpecial Marine WarningCLE2 hr
May 10, 5:36 AM EDTSevere Thunderstorm WarningCLEHolmes54 min
May 10, 6:05 AM EDTSevere Thunderstorm WarningCLECuyahoga, Lorain55 min
May 10, 6:32 AM EDTSevere Thunderstorm WarningCLEPortage43 min
May 10, 6:59 AM EDTSevere Thunderstorm WarningCLEMahoning61 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.